IN THIS ARTICLE
Patient Comments Read 7 Comments
Viral infections cause most cases of diarrhea and are typically associated with mild-to-moderate symptoms with frequent, watery bowel movements, abdominal cramps, and a low-grade fever. Viral diarrhea generally lasts approximately 3 to 7 days.
The following are the common causes of diarrhea caused by viral infections:
Bacterial infections cause the more serious cases of diarrhea. Typically, infection with bacteria occurs after eating contaminated food or drinks (food poisoning). Bacterial infections also cause severe symptoms, often with vomiting, fever, and severe abdominal cramps or abdominal pain. Bowel movements occur frequently and may be watery and individuals may experience "explosive diarrhea" which is a very forceful, almost violent, expulsion of loose, watery stool along with gas.
The following are examples of diarrhea caused by bacterial infections:
Intestinal disorders or diseases including inflammatory bowel disease, irritable bowel syndrome (IBS), diverticulitis, microscopic colitis, and celiac disease, and malabsorption (trouble digesting certain nutrients) can cause diarrhea. Many of these disorders can cause the diarrhea to be yellow in color.
Reaction to certain medications can cause diarrhea including antibiotics, blood pressure medications, cancer drugs, gout medications, weight loss drugs, and antacids (especially those containing magnesium).
Intolerance or allergies to foods such as artificial sweeteners and lactose (the sugar found in milk) can cause diarrhea.
Alcohol abuse can cause diarrhea. Both binge drinking and chronic alcoholism may lead to loose stools.
Laxative abuse is one of the biggest self-induced causes of diarrhea, by taking too many laxatives, or taking them too frequently.
Diabetic diarrhea can be a complication of diabetes.
Radiation therapy or chemotherapy may cause loose stools and the diarrhea may last for up to three weeks after treatment ends.
Digestive surgery including stomach or intestinal surgery may cause diarrhea.
Running can cause diarrhea (sometimes referred to as "runner's trots"). This usually happens after longer distances over 10K or particularly hard runs.
Medically Reviewed by a Doctor on 8/5/2015
Bhupinder Anand, MD
YOU MAY ALSO LIKE
Must Read Articles Related to Diarrhea
Patient Comments & Reviews
The eMedicineHealth doctors ask about Diarrhea:
Diarrhea - Effective Treatments
What kinds of treatments have been effective for your diarrhea?
Diarrhea - Cause
What was the cause of your diarrhea?
Diarrhea - Experience
Please describe your experience with diarrhea.
Digestive Disorders Resources
- Is It Okay to Take a Stool Softener Every Day?
- 9 Questions to Ask Before Having Surgery
- Your Treatment Options for Constipation
- Early Care for Your Premature Baby
- What to Eat When You Have Cancer
- When to Take More Pain Medication